Chantix Receives Additional Warnings

February 6, 2008
Pharmaceutical Executive
Volume 0, Issue 0

Pfizer boosted warnings and prescribing information on its smoking-cessation drug Chantix in response to an early safety review by FDA. Side effects such as depression, suicidal thoughts, and odder-than-normal dreams have been attributed to use of the drug.

Last week, FDA issued a public health advisory notifying the public of additional warnings and changes in the prescribing information for Pfizer's Chantix.

According to FDA, severe mood swings and psychotic episodes are side effects of the smoking-cessation drug. Other warnings and side effects include:

  • Recurrence of a previous psychiatric illnesses
  • Behavioral changes including depression, anxiety, and thinking about or attempting suicide
  • Vivid or unusual dreams
  • Impairment of driving skills

The changes in prescribing information stem from a flood of adverse reaction reports FDA received late last year. According to reports, the feds received nearly 5,000 complaints from Chantix users and families of users who claim the drug brought on drowsiness, aggressive behavior, and suicidal thoughts. Of the 5,000 reports, 55 included instances of suicide, and 199 included cases of suicidal thoughts.

The reports were brought on by the death of musician Carter Albrecht, who was shot and killed by a neighbor after Albrecht went into a psychotic rage outside the neighbor's front door. It was reported that Albrecht was taking Chantix and had consumed a large quantity of alcohol.

After the event was reported, consumers took to the blogs, posting hundreds of entries about their own experiences with Chantix (both positive and negative).

"It looks like FDA felt that there is likely a relationship [between Chantix and depression], whereas before the news was just about a finding that didn't have a cause and effect," Deutche Bank analyst Barbara Ryan said. "It's too early to see an impact, but this is one of those situations where you have an effective drug, and the more aware patients are of the side effects, the less alarming the issues will be."